Wisconsin, 2019Damaging Winds in Wisconsin, September 9 to 10, 2019
September 9 to 10, 2019 · NWS MKX · 3 events in 2 counties and zones
A surge of warm, moist, and unstable air aloft led to clusters of thunderstorms across southern WI. A couple storms became severe causing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of warm, moist, and unstable air aloft led to clusters of thunderstorms across southern WI. A couple storms became severe causing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 9, 8:04 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 9, 8:04 PM CST, 2 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
904 PM CDT Mon Sep 9 2019
.UPDATE...
Storms continue to approach from the west and will likely push
into the west by 930. Radar, lightning, and satellite data suggest
these storms have been weakening over the last hour or so. Recent
upstream obs have only been gusting to around 30 mph. So it
appears the first round may be feeling the effects of a more
stable environment in southern Wisconsin. Storms to the southwest
continue to look stronger though. The threat for storms will go
through late evening into at least early tonight until this main
area of forcing can push through.
&&
.MARINE...
High pressure over southwest Quebec will move to New England for
Tuesday morning. Low pressure will move from the Dakotas to
eastern Lake Superior by Tuesday afternoon. Breezy east to
southeast winds this evening will veer south late tonight and
southwest on Tuesday. Some gusts will approach gale force in the
northern portions of Lake Michigan later tonight into Tuesday
morning. Small Craft Advisory conditions are expected into Tuesday
morning for the nearshore waters. Winds will gradually weaken
Tuesday night. Gusty winds are expected to return to Lake Michigan
Thursday night into Friday.
&&
.PREV DISCUSSION... (Issued 721 PM CDT Mon Sep 9 2019)
UPDATE...
Only made minor adjustments to precip chances for this evening
into tonight. The upstream storms over Iowa should be knocking
around the door around 10 pm per mesoscale models and tracking of
the latest radar. Activity is then expected to push through the
forecast area late evening into early tonight. There is still
concern for some stronger storms, especially in the western
forecast area. Severe wind gusts and possibly large hail would be
the main threats.
AVIATION(00Z TAFS)...
It still looks like thunderstorms should be knocking on the door
in the west by around 03Z...then push through southern Wisconsin
late evening into early tonight. There is a chance some of the
storms could be strong to severe, particularly in the western
forecast area. Could see a few showers and maybe a rumble of
thunder linger on Tuesday, but dry weather is expected for much of
the day.
Low level wind shear will ramp from west to east later this
evening...lingering into early Tuesday morning.
Outside of a few lingering obs with MVFR ceilings this evening,
VFR conditions will persist until the storms move through. Lower
visibilities and possibly MVFR ceilings will be possible with the
thunderstorms.
PREV DISCUSSION... (Issued 331 PM CDT Mon Sep 9 2019)
SHORT TERM...
Tonight and Tuesday... Forecast Confidence is Medium.
925-850 mb warm, moist advection and frontogenesis will
continue to gradually move into the area with sct showers and
isold tstorms expected. The broad sfc low and upper wave over the
nrn high Plains will lift newd to nrn MN by 12Z Tue, then slowly
move across Lake Superior on Tue. A sswly 50 kt LLJ will develop
newd from IA to nw WI this evening then veer across WI with the
tail end moving across srn WI. CAMs continue to produce a line of
convection with sct showers and tstorms in its wake for late
evening and overnight for srn WI. Elevated CAPE of 1500-2000 J/kg
is forecast with little capping. Thus went with likely to
categorical PoPs for this time period. Swly winds and a warm and
humid airmass will reside over the area on Tue but with little
trigger for organized convection other than what may linger into
the morning hours.
LONG TERM...
Tuesday Night through Thursday... Forecast Confidence is Medium.
There should be a lull in the precip Tuesday evening. As the
night goes on, the next shortwave trough will approach
southern/central WI and there is an increasing chance of showers
and thunderstorms into south central WI toward Wednesday morning.
Expect the area of showers and storms to swing northeast through
southern WI Wednesday morning and focus over central WI along the
nose of the low level jet during the afternoon. That front is
expected to stall over central WI, so areas north of I-94 like
Fond du Lac and Sheboygan will be favorable for rounds of
thunderstorms Wednesday night through Thursday morning.
The shortwave trough over the Northern Plains will become a closed
upper low and drift into the Dakotas on Thursday. The surface low
will occlude over the Upper Midwest. Precip over central WI
associated with the stationary warm front will nudge northward as
the cold front/occluded front pushes into southern WI Thursday
afternoon/evening. Strong synoptic forcing will support a broken
line of thunderstorms during this time.
Friday through Sunday...Forecast Confidence is Medium.
Expect gusty southwest to west winds on Friday, along with cloudy
skies with stratocu due to the cyclonic flow. Saturday should
remain dry, although the GFS is hinting at a quicker system than
the ECMWF. There is a chance for showers and maybe some thunder
Saturday night into Sunday with a weak shortwave moving through. A
ridge setting up over the southeast portion of the county will
bring mild conditions to southern WI for early next week.
AVIATION(21Z TAF Update)...
Mainly Cigs of 600-1900 feet and sct showers for late this
afternoon. Cigs will trend to VFR for this evening but local MVFR
Cigs will remain possible. Sct to numerous showers and tstorms are
then expected late this evening into the overnight with lingering
showers and tstorms for the daylight hours on Tue. Areas of MVFR
Cigs and Vsbys will be possible during this time. LLWS is forecast
tnt due to a swly LLJ of 40-50 kts.
MARINE...Breezy ely winds will gradually turn sly through the
night and continue through Tue. Wind gusts to 30 kts are forecast
for the north half of the lake. A Small Craft Advisory is in
effect late this evening into Tue due to the breezy winds and 3 to
5 foot waves. Gusts will approach gale force over the north half
of the lake tonight into Tuesday.
BEACHES...A Beach Hazards Statement is in effect from middle
evening through middle morning on Tuesday for Milwaukee County
beaches northward through Ozaukee and Sheboygan Counties. A high
swim risk is expected during this period. Southeast winds will be
gusty, becoming south overnight into Tuesday morning. Waves will
build to 3 to 5 feet during this period.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through Tuesday afternoon for WIZ052-060-
066.
LM...Small Craft Advisory until 8 AM CDT Tuesday for LMZ645-646.
Small Craft Advisory until 1 PM CDT Tuesday for LMZ643-644.
&&
Update...DDV
Tonight/Tuesday and Aviation/Marine...Gehring
Tuesday Night through Monday...CronceHazardous weather outlook, Sep 9, 2:37 PM CST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
337 PM CDT Mon Sep 9 2019
WIZ046-047-051-052-056>060-062>072-101100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
337 PM CDT Mon Sep 9 2019
This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
A few thunderstorms will be possible through early evening.
Better chances for storms will develop later this evening into
tonight, especially west of Highway 26. A few strong storms will
be possible later this evening over south central Wisconsin. There
is a Marginal Risk for severe storms north and west of the
Milwaukee Metro area. Isolated tree damage and large hail is
possible.
There is a high swim risk this evening for areas from Milwaukee
north.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
A high swim risk will continue into Tuesday morning for Lake
Michigan beaches from Milwaukee north.
Periodic chances for thunderstorms will continue through Thursday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ643>646-101100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
337 PM CDT Mon Sep 9 2019
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
There is a chance for thunderstorms.
Waves will build later this afternoon into tonight as southeast
winds increase. A Small Craft Advisory is in effect starting this
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
The Small Craft Advisory will remain in effect through Tuesday
morning for elevated winds and waves.
Thunderstorm chances will continue through Thursday night.
Westerly winds may again approach Small Craft Advisory levels on
Friday.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-101100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
337 PM CDT Mon Sep 9 2019
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Tonight
There is a chance for thunderstorms.
South to southwest winds will approach gales across the north half
of Lake Michigan very late tonight into Tuesday morning. At this
time, speeds are expected to remain just below gale force.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
South to southwest winds will continue to gust to near gale force
across the north half of the lake on Tuesday.
Thunderstorm chances will continue through Thursday night.
MRC
www.weather.gov/mkx
In the hours before
Special weather statement, Sep 9, 10:22 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1122 PM CDT Mon Sep 9 2019
WIZ063-100500-
Dane-
1122 PM CDT Mon Sep 9 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DANE COUNTY...
At 1121 PM CDT, a strong thunderstorm was located over Mount Horeb,
moving east at 25 mph.
Winds of 30 to 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Madison, Fitchburg, Middleton, Verona, Oregon, Mount Horeb, Shorewood
Hills, Maple Bluff, Camp Randall Stadium, Paoli, Pine Bluff, Mount
Vernon, Henry Vilas Zoo and UW-Madison.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4290 8973 4308 8974 4314 8937 4290 8934
TIME...MOT...LOC 0421Z 263DEG 24KT 4300 8969
DDV
Thunderstorm Wind, Dane
- When
- September 9, 10:39 PM CST to 10:42 PM CST
- Where
- Dane County, 2.19 mi SSW of Shorewood Hills
- Measured
- 63 kt (72 mph) measured gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 43.051, -89.487
A large tree uprooted near Bill Lister Memorial Field. Nearby WMTV NBC 15 recorded a wind gust of 72 mph on their rooftop.
Thunderstorm Wind, Dane
- When
- September 9, 10:39 PM CST to 10:42 PM CST
- Where
- Dane County, 1.09 mi SSE of Shorewood Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 43.065, -89.463
Tree branches down in the Hill Farms neighborhood.
Thunderstorm Wind, Walworth
- When
- September 10, 2:54 AM CST to 2:57 AM CST
- Where
- Walworth County, 1.46 mi ESE of Lake Geneva Lake
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.573, -88.473
Snapped trees and one uprooted tree along the northern shoreline of Geneva Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, September 9 to 10, 2019$212,000 · 61 kt wind · 28 events
- Damaging Winds and Lightning Strike in Louisiana, September 9, 201910 injured · 52 kt wind · 7 events
- Damaging Winds in Louisiana, September 9, 2019$480,000 · 83 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Mississippi, September 9, 20191 injured · $155,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Georgia, September 9 to 10, 2019$105,000 · 1.5 in hail · 19 events
- Damaging Winds in Arkansas, September 9, 2019$75,000 · 60 kt wind · 2 events
- Damaging Winds in Virginia, September 9, 2019$38,000 · 60 kt wind · 5 events
- Tornadoes in South Dakota, September 9, 2019EF1 · 5 events
- Damaging Winds in Iowa, September 9, 2019$33,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, September 9, 2019$16,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, September 9 to 10, 201970 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, September 9, 2019$12,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851442, 851447, 851446.